Alabama, 2011

Hail in Alabama, March 27, 2011

March 27, 2011 · NWS MOB · 7 events in 1 county or zone

A powerful cold front caused a severe weather outbreak across the southeast states. These thunderstorms produced tornadoes, large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A powerful cold front caused a severe weather outbreak across the southeast states. These thunderstorms produced tornadoes, large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 27, 11:35 AM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Mar 27, 11:35 AM CST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
1235 PM CDT SUN MAR 27 2011

.AVIATION UPDATE FOR 27/18Z...PERIODS OF MVFR DUE CEILINGS AND
POSSIBLY SOME BRIEF IFR IN SHOWERS AND THUNDERSTORMS THROUGH THE
AFTERNOON...MORE PROBABLE EAST OF INTERSTATE 65. LOW CEILINGS AND
VISIBILITY WILL RETURN TO MOST OF THE AREA AGAIN TONIGHT AS COLD
FRONT SINKS SLOWLY SOUTH ACROSS THE FORECAST AREA.A FEW SHOWERS AND
THUNDERSTORMS EMBEDDED WITHIN THE LOW CEILINGS...ESPECIALLY EARLY
EVENING. EXPECT MOSTLY VFR BY MONDAY AFTERNOON AS THE FRONT STALLS
OVER THE COASTAL WATERS.  /11

.UPDATE...STORM PREDICTION CENTER HAS ISSUED SEVERE STORM WATCH #68
IN EFFECT FOR BUTLER/CRENSHAW COUNTIES THRU 4 PM. HAVE UPDATED THE
ZONES AND GRIDDED WEATHER GRIDS TO REFLECT THE WATCH. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      82  65  81  55 /  50  40  40  10
PENSACOLA   79  66  80  60 /  40  30  30  10
DESTIN      75  67  79  61 /  30  30  30  20
EVERGREEN   81  60  80  51 /  60  40  30  10
WAYNESBORO  77  57  76  52 /  40  40  30  10
CAMDEN      76  56  77  51 /  40  40  30  10
CRESTVIEW   82  64  82  54 /  50  40  30  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Mar 27, 3:46 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
446 AM CDT SUN MAR 27 2011

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-281200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
446 AM CDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TODAY
AS A COLD FRONT SAGS SLOWLY SOUTH ACROSS THE AREA. THIS FRONT WILL
ACT AS A LOW LEVEL FOCUS...WHILE A SERIES OF UPPER LEVEL DISTURBANCES
MOVE EAST ACROSS THE AREA. THIS WILL ALLOW FOR THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION...
ESPECIALLY FROM AROUND MIDDAY AND CONTINUING INTO THE EVENING HOURS.
SOME OF THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING
SEVERE. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL...
ALTHOUGH ISOLATED DAMAGING WIND GUSTS ARE ALSO POSSIBLE. THE
GREATEST THREAT AREA WILL EXIST FROM AREAS NORTH OF INTERSTATE
10...NORTHWARD TO A LINE ROUGHLY FROM RICHTON MS...EAST TO MCINTOSH
AND ANDALUSIA ALABAMA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL OCCUR LATE
TUESDAY NIGHT INTO WEDNESDAY AS A STRONGER STORM SYSTEM MOVES INTO THE
REGION. WHILE THERE WILL BE A THREAT FOR A FEW STRONG STORMS...THERE
CONTINUES TO BE MUCH UNCERTAINTY REGARDING THE EXTENT OF ANY SEVERE
WEATHER THREAT. PLEASE STAY TUNED FOR FURTHER FORECAST UPDATES AS
THIS EVENT DRAWS CLOSER IN TIME.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
FOR SEVERE WEATHER MAY BE REQUIRED TODAY.

In the hours before

Local storm report, Mar 27, 12:27 PM CST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
127 PM CDT SUN MAR 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             5 SW BRANTLEY           31.53N 86.32W
03/27/2011  E0.50 INCH       CRENSHAW           AL   EMERGENCY MNGR

            POWER ALSO OUT IN SECTIONS OF BRANTLY

&&

DF
Special weather statement, Mar 27, 1:29 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
229 PM CDT SUN MAR 27 2011

ALZ056-059-060-062-272030-
ESCAMBIA AL-COVINGTON AL-CONECUH AL-UPPER BALDWIN AL-
229 PM CDT SUN MAR 27 2011

...A LINE OF THUNDERSTORMS...SOME STRONG WILL AFFECT NORTHERN
ESCAMBIA...NORTHERN COVINGTON...SOUTHEASTERN CONECUH AND NORTHERN
BALDWIN COUNTIES IN SOUTHWEST ALABAMA...THROUGH 330 PM CDT...

AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SCATTERED SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING
FROM 10 MILES NORTH OF OPP TO 17 MILES NORTHWEST OF ATMORE...AND
MOVING EAST AT 30 MPH.

STORMS PASSING NEAR STRAUGHN IN COVINGTON COUNTY AND NORTH OF
APPLETON IN ESCAMBIA COUNTY ALABAMA MAY CONTAIN HAIL UP TO DIME
SIZE.

THESE STRONG THUNDERSTORMS WILL BE NEAR...
HEATH...I65 AND AL 113 AROUND 235 PM CDT...
HOLMAN PRISON AROUND 250 PM CDT...
BROOKLYN AROUND 255 PM CDT...
ANDALUSIA AROUND 300 PM CDT...

THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 59 AND 75.

THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THESE STORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY
AFTERNOON FOR A SMALL SECTION OF SOUTH CENTRAL ALABAMA.

&&

The radar

The Eglin Afb radar (KEVX), 98 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Covington

When
March 27, 2:16 PM CST to 2:18 PM CST
Where
Covington County, Andalusia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.300, -86.480

Hail, Covington

When
March 27, 2:16 PM CST to 2:18 PM CST
Where
Covington County, 6 mi SW of Andalusia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.239, -86.552

Hail, Covington

When
March 27, 2:20 PM CST to 2:22 PM CST
Where
Covington County, 6 mi SW of Andalusia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.239, -86.552

Hail, Covington

When
March 27, 2:30 PM CST to 2:32 PM CST
Where
Covington County, 4 mi SW of Opp
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.239, -86.298

Hail, Covington

When
March 27, 2:30 PM CST to 2:32 PM CST
Where
Covington County, 2 mi N of Andalusia
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.329, -86.480

Hail, Covington

When
March 27, 2:34 PM CST to 2:36 PM CST
Where
Covington County, 4 mi SW of Opp
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.239, -86.298

Hail, Covington

When
March 27, 2:43 PM CST to 2:45 PM CST
Where
Covington County, Estothel
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.250, -86.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293256, 293260, 293259, 293257, 293258, 293261, 293262.